Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 213, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2017, 4:30 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 4:30 PM CDT (21:30 UTC)
- Expired
- Oct 21, 2017, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WUUS53 KEAX 212130
SVREAX
MOC005-087-147-212200-
/O.NEW.KEAX.SV.W.0213.171021T2130Z-171021T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
430 PM CDT SAT OCT 21 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Atchison County in northwestern Missouri...
Northwestern Holt County in northwestern Missouri...
West central Nodaway County in northwestern Missouri...
* Until 500 PM CDT
* At 430 PM CDT, a severe thunderstorm was located over Craig, or 9
miles northwest of Mound City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Skidmore, Craig, Quitman and Corning.
This includes Interstate 29 between mile markers 89 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4050 9522 4034 9497 4012 9539 4014 9543
4016 9544 4018 9548 4020 9548 4024 9547
TIME...MOT...LOC 2130Z 223DEG 39KT 4021 9538
HAIL...1.00IN
WIND...60MPH
$$
Barham2 follow-up statements
661
WWUS53 KEAX 212139
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
439 PM CDT SAT OCT 21 2017
MOC005-087-147-212200-
/O.CON.KEAX.SV.W.0213.000000T0000Z-171021T2200Z/
Atchison MO-Holt MO-Nodaway MO-
439 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN ATCHISON...NORTH CENTRAL HOLT AND WEST CENTRAL
NODAWAY COUNTIES...
At 439 PM CDT, a severe thunderstorm was located near Fairfax, or 10
miles north of Mound City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Skidmore and Quitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4050 9522 4034 9497 4017 9529 4026 9542
TIME...MOT...LOC 2139Z 223DEG 39KT 4028 9529
HAIL...1.00IN
WIND...60MPH
$$
Barham306
WWUS53 KEAX 212152
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
452 PM CDT SAT OCT 21 2017
MOC005-087-147-212202-
/O.EXP.KEAX.SV.W.0213.000000T0000Z-171021T2200Z/
Atchison MO-Holt MO-Nodaway MO-
452 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON...NORTH
CENTRAL HOLT AND WEST CENTRAL NODAWAY COUNTIES WILL EXPIRE AT 500 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 4050 9522 4034 9497 4017 9529 4026 9542
TIME...MOT...LOC 2152Z 223DEG 39KT 4037 9518
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:08 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 21, 3:08 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 308 PM CDT Sat Oct 21 2017 .Discussion... Issued at 303 PM CDT SAT OCT 21 2017 Early afternoon satellite imagery, surface observations and radar returns all point at a large trough, who's axis is currently swinging through the Rocky Mountains into the Northern Plains, is helping push a strong cold front quickly east this afternoon. This has been well advertised by the many models for many days now, with details in the latest batch of model runs simply reinforcing the concerns for strong to severe thunderstorms this evening, though only for a small window in time. Winds ahead of the front this afternoon have continued to be very strong with sustained southerly speeds in the 20 MPH range, gusting to near 40 MPH, thanks to the mixing ahead of the front and a strong low level jet, as 850mb winds are noted around 45 to 50 knots. A little scattering in the skies ahead of the front has allowed surface temperatures to climb into the low to mid 70s just ahead of the front this afternoon, resulting in surface CAPE values in between 1500-2000 J/KG. This has helped kick off a line storms, currently stretching form Wichita to Topeka; with a fine line of the actually front still about 20 miles farther back to the west. Shear is rather strong ahead of the front thanks to the jet structure, with 45 to 55 knots of Effective bulk shear, oriented to the northeast, noted with the line of developing storms. Convection is struggling a little at this time as shear is likely over powering the instability, but think as the afternoon wears on there will be sufficient lift, especially as the front catches up to the line of storms, for the storms to quickly grow upscale into strong to severe storms. The main mode of severe weather will be the wind given the orientation of the shear, but strong low level helicity mean that an isolated tornado can not be ruled out with storms that might lead the front and/or occur within the inflection points along the progressive squall line. That said, the window of opportunity will be a bit small for severe weather this evening as the progressive front will likely undercut convection. But, that might then lead to hydrologic concerns as precipitable water values around 1.4 inches are noted, which will allow over running moisture to produce several hours of efficient rain behind the leading line of strong storms. Current forecast of rainfall totals would be for a widespread inch to to inch and a half with locally higher amounts around 2 to 3 inches in areas where discreet embedded circulations enhance rainfall rates. As for timing...currently, given radar, satellite and model trends, thoughts are that the main line of strong to severe storms will start affecting our section of extreme northeast Kansas and northwest Missouri between now and 5 PM, with the front and associated storms nosing into the west side of Kansas City between 5 and 6PM, and areas to the south of Kansas City between 6-8 PM, with areas farther south waiting closer to 8 PM. As the front undercuts the strong storms, expect the severe threat to taper off quickly past 8 PM this evening as the line moves east. Rest of the forecast...Sunday will still be rather nice as wind speeds will be more in the 5 to 10 MPH range under clearing skies, allowing afternoon highs to reach through the 60s. However, there will be some cooler temperatures later this week as a prevailing northwest flow dominates our section of the Plains States, allowing temperatures to roller coaster up and down a couple times this week. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1247 PM CDT SAT OCT 21 2017 MVFR clouds currently prevail ahead of a cold front that will sweep across the terminals this evening, roughly between 6 and 8 PM. Winds ahead of the front will be rather strong and gusty, but anticipate a quick wind shift and strong gusty winds with a line of storms moving through. Winds behind the front should remain rather strong till much later tonight when the gradient relaxes. Clouds are also expected to start clearing and/or lifting early Sunday morning as the dry air moves in. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Oct 21, 4:14 AM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 414 AM CDT Sat Oct 21 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 414 AM CDT Sat Oct 21 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible late Saturday afternoon and evening. Damaging winds will be the primary hazard however, hail up to quarter size will be possible early in the event and a isolated tornado cannot be ruled out. Otherwise, lightning and heavy rain are likely. The heavy rain may lead to minor river flooding and localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Oct 21, 4:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT SAT OCT 21 2017
MOZ001-002-011-212145-
Atchison MO-Holt MO-Nodaway MO-
412 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...NORTHWESTERN
HOLT AND WEST CENTRAL NODAWAY COUNTIES UNTIL 445 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Craig, or 11 miles northeast of Falls City, moving northeast at 55
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tarkio, Fairfax, Craig, Quitman, Corning and Indian Cave State Park.
This includes Interstate 29 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 4056 9526 4037 9500 4014 9543 4016 9544
4018 9548 4020 9548 4022 9547 4025 9549
4026 9555 4027 9556
TIME...MOT...LOC 2112Z 224DEG 46KT 4021 9548
BarhamSpecial weather statement, Oct 21, 4:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
417 PM CDT SAT OCT 21 2017
KSZ025-212145-
Atchison KS-
417 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Horton, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Muscotah and Huron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Kansas.
LAT...LON 3950 9557 3965 9556 3965 9532 3949 9557
3950 9558
TIME...MOT...LOC 2117Z 222DEG 39KT 3962 9553
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:47 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 71 hr |
| Oct 21, 4:12 PM CDT | Special Weather Statement | EAX | Atchison | 33 min |
| Oct 21, 4:57 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 33 min |
| Oct 21, 5:31 PM CDT | Special Weather Statement | EAX | Andrew | 29 min |
| Oct 21, 5:47 PM CDT | Special Weather Statement | EAX | Platte | 28 min |
| Oct 21, 6:06 PM CDT | Special Weather Statement | EAX | Andrew, Gentry | 39 min |
| Oct 21, 6:22 PM CDT | Special Weather Statement | EAX | Buchanan | 38 min |
| Oct 21, 6:42 PM CDT | Special Weather Statement | EAX | Clay, Platte | 48 min |
| Oct 21, 6:45 PM CDT | Special Weather Statement | EAX | Clinton, DeKalb | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.